Tornadoes · United States · Iowa · 2016
EF0 tornado, Elvira, Iowa, May 31, 2016
This EF0 tornado ran 0.0 miles across Clinton County on May 31, 2016, touching down at 10:04 AM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 31, 2016
- Touchdown
- 10:04 AM CDT (15:04 UTC)
- Lifted
- 10:05 AM CDT (15:05 UTC)
- On the ground
- 1 minutes
- Path length
- 0.0 miles (0.0 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Clinton County
- Touchdown point
- 41.886, -90.318
- Lift-off point
- 41.887, -90.317
- Record number
- 1605310904-01
What the Weather Service recorded
A weak cool front produced afternoon showers and thunderstorms with an isolated, brief tornado reported.
A traveler spotted a funnel going up and down which briefly touched down in a field with dirt debris about 2 miles northeast of Elvira. This report was relayed by the Clinton County Law Center.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:10 UTC | 15:45 UTC | Severe Thunderstorm Warning | DVN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 12:49 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at May 31, 6:11 AM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, May 31, 6:11 AM CDT, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 611 AM CDT TUE MAY 31 2016 ...AVIATION UPDATE... .SYNOPSIS... Issued at 257 AM CDT Tue May 31 2016 A seasonally strong upper low is making its way through the northern portion of the CONUS tonight, and the models are nailing that part of the forecast. As far has handling the slow moving convection producing small areas of heavy rains since last afternoon across Iowa, Illinois, and southwest Wisconsin, most of them are doing poorly. Warm advection continues over locations east of Interstate 35 early today, and that should keep some activity going through the morning. The cold front is showing signs of a decrease in convection, as typically occurs during the early morning hours. This forcing will arrive late this afternoon in our cwa. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 257 AM CDT Tue May 31 2016 The global models are of little use in such a pattern with respect to thunderstorm placement in the warm advection region of this event. In other words, the NMM (CAMS allowing) is handling things best this morning so far, and we will lean on it for trends through the early afternoon hours, when we can begin to look at the advancing cold front for a focus for storms. Our forecast contains 70 to 80 percent pops for this cold front, which might be on target given the diurnal uptick on convection along it, and I will not change that idea. I will increase pops this morning to lower to moderate chance levels in the central and eastern cwa. With some backbuilding already occurring there, and what appears to be an MVC feature on composite radar arriving from Missouri early today, it does look like the NMM idea of thunderstorms with heavy rain, slowly moving north over the central and eastern cwa may actually be correct. I will closely monitor those trends and update to likely or higher pops should that idea unfold, but for now, I will just introduce that idea to the pops forecast before noon. Highs today may be tricky if convection does blossom this morning, but will go with about 4 degrees under yesterday's highs given the more expansive cloud cover. It won't take much heating to produce lower 80s, so the mid 80s seem a reachable target even with less than full sun. Tonight, under cloud cover and thunderstorm activity, lows should be in the lower to mid 60s. Like this past evening, local QPF values may be quiet high, and flash flooding cannot be ruled out, but the widespread QPF may be much lower. I am not expected widespread significant rainfall until later tonight as the front approaches, but the individual storms are certainly capable today of amounts over 1 inch. .LONG TERM...(Wednesday THROUGH Monday) ISSUED AT 257 AM CDT Tue May 31 2016 The main cold front sweeps through the area on Wednesday. Showers and thunderstorms should be fairly widespread at sunrise across the area with rain slowly ending from west to east during the day. Wednesday evening, showers and possibly some thunderstorms will persist east of the Mississippi that will move east of the area by midnight. Dry conditions are then expected late Wednesday night. Quiet and dry conditions will be seen across the area Thursday/Thursday night as high pressure moves through the Midwest. Temperatures should be close to normal. Friday on... The model consensus has slight chance pops for areas along/north of highway 30 on Friday. There are some model solutions that indicate dry conditions for the entire area on Friday. Friday night and Saturday the flow aloft will start coming from the northwest as an upper low drops into the Great Lakes. A seasonably strong cold front will move through the area bringing a threat of rain. As a result, the model consensus has chance pops for the entire area. Once the cold front moves through on Saturday, northwest flow aloft will continue through Monday. Numerous weak disturbances in the flow aloft will be moving through the area. These disturbances combined with daytime heating will be capable of producing showers and possibly some thunderstorms. As a result, the model consensus has slight chance pops in each period from Saturday night through Monday. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z Wednesday MORNING) ISSUED AT 609 AM CDT Tue May 31 2016 Another day of scattered to isolated thunderstorms is expected over Iowa and Illinois today, with isolated areas of IFR heavy rain and gusty winds possible. The low coverage will keep these from being put in TAF forecasts until higher confidence arrives on updates. Tonight, a cold front pushing east through Iowa should bring a line of showers and thunderstorms, with MVFR to IFR conditions with heavy rain and gusty winds. These should exit the region Wednesday very early in the day. && .DVN Watches/Warnings/Advisories... IA...None. IL...None. MO...None. && SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...08 AVIATION...Ervin
Hazardous weather outlook, May 31, 3:58 AM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 358 AM CDT TUE MAY 31 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-010900- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 358 AM CDT TUE MAY 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED THIS MORNING AND AFTERNOON OVER THE ENTIRE OUTLOOK AREA. LIKE YESTERDAY...MANY LOCATIONS WILL REMAIN DRY THROUGH THE DAY...WHILE THOSE SEEING STORMS MAY EXPERIENCE UP TO AN INCH OF RAIN ALONG WITH FREQUENT LIGHTNING. LATE THIS AFTERNOON AND TONIGHT...A COLD FRONT WILL APPROACH EASTERN IOWA. THIS WILL LIKELY BRING A MORE WIDESPREAD THREAT OF STORMS TO THE REGION. SOME STRONG STORMS ARE POSSIBLE...WITH THE MAIN THREAT BEING SMALL HAIL...GUSTY WINDS...AND HEAVY RAIN. AN ISOLATED SEVERE STORM WITH LARGE HAIL AND DAMAGING WINDS CANNOT BE RULED OUT THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY EVENING. CURRENTLY...THE THREAT FOR SEVERE STORMS IS LOW FOR WEDNESDAY. IF STRONG TO SEVERE STORMS DO DEVELOP WEDNESDAY AFTERNOON AND EVENING...THE PRIMARY THREATS WOULD BE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY NIGHT THROUGH MONDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE THE THREAT FOR ANY SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. ERVIN/08
In the hours before
Special weather statement, May 31, 9:28 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
928 AM CDT TUE MAY 31 2016
ILC011-155-311500-
BUREAU-PUTNAM-
928 AM CDT TUE MAY 31 2016
...A STRONG THUNDERSTORM WILL AFFECT PUTNAM AND EASTERN BUREAU
COUNTIES...
AT 927 AM CDT...A STRONG THUNDERSTORM WAS OVER MCNABB...OR 7 MILES
SOUTHEAST OF HENNEPIN...MOVING NORTH AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HENNEPIN...SPRING VALLEY...DEPUE...GRANVILLE...LADD...LA MOILLE...DALZELL...
BUREAU JUNCTION...MCNABB...PUTNAM...MARK...CHERRY...MALDEN...SEATONVILLE...
MAGNOLIA...STANDARD...ARLINGTON...DOVER...HOLLOWAYVILLE AND OTTVILLE.
THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 60 AND
72.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4111 8934 4115 8933 4115 8944 4155 8940
4156 8917 4112 8916
TIME...MOT...LOC 1427Z 182DEG 26KT 4121 8921
12Special weather statement, May 31, 9:45 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
945 AM CDT TUE MAY 31 2016
ILC015-085-177-195-311515-
CARROLL-JO DAVIESS-WHITESIDE-STEPHENSON-
945 AM CDT TUE MAY 31 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN
CARROLL...NORTHEASTERN WHITESIDE AND STEPHENSON COUNTIES THROUGH
1030 AM CDT...
AT 943 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LANARK TO NEAR ROCK FALLS...AND MOVING NORTH AT
35 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
FREEPORT...STERLING...ROCK FALLS...MOUNT CARROLL...LENA...LANARK...
MILLEDGEVILLE...PEARL CITY...SHANNON...CEDARVILLE...DAVIS...CHADWICK...
DAKOTA...GERMAN VALLEY...WINSLOW...ROCK CITY...RIDOTT...COLETA...NORA AND
BUENA VISTA.
THIS INCLUDES INTERSTATE 88 BETWEEN MILE MARKERS 40 AND 44.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4250 8940 4220 8940 4220 8969 4193 8969
4193 8963 4167 8963 4202 8999 4251 8993
TIME...MOT...LOC 1443Z 199DEG 34KT 4207 8988 4173 8962
12The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
3.1 hours before the tornado, 33 km from the path. May 31, 2016.
- Mixed-layer CAPE
- 526 J/kg
- Mixed-layer CIN
- -79 J/kg
- Surface CAPE
- 109 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 5.7 K/km
Davenport, (KDVN), 00:00Z
8.9 hours after it, 33 km from the path. June 1, 2016.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -39 J/kg
- Surface CAPE
- 1588 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
- 0-3 km lapse rate
- 6.9 K/km
The radar
The Quad Cities radar (KDVN), 38 km away, was scanning. The volume nearest the touchdown began at 15:04 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 15:04 UTC | TORNADO | 2 Ne Elvira | Clinton, IA | A TRAVELLER SPOTTED A FUNNEL GOING UP AND DOWN AND BRIEFLY TOUCH DOWN IN A FIELD WITH DIRT DEBRIS ABOUT 2 MILES NORTHEAST OF ELVIRA. TIME ESTIMATED. RELAYED BY CLINTON COUNTY LAW CENTER. |
| 15:25 UTC | FUNNEL CLOUD | 4 N Clinton | Clinton, IA | POSSIBLE FUNNEL CLOUD REPORTED NEAR EAGLE POINT PARK. RELAYED TO NWS BY LAW ENFORCEMENT. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of May 31, 2016
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 31 | 5:28 PM CDT | Unrated | Grady, OK | 0.5 | 30 | |||
| May 31 | 5:28 PM CDT | Unrated | Grady, OK | 0.7 | 30 | |||
| May 31 | 5:28 PM CDT | Unrated | Grady, OK | 0.7 | 30 | |||
| May 31 | 5:33 PM CDT | EF0 | Live Oak, TX | 2.7 | 25 | |||
| May 31 | 6:30 PM CDT | EF1 | Kleberg, TX | 0.9 | 200 | $2.5 million | ||
| May 31 | 6:41 PM CDT | EF1 | Kleberg, TX | 2.3 | 400 | $1.0 million | ||
| May 31 | 6:53 PM CDT | EF0 | Kleberg, TX | 0.4 | 30 | |||
| May 31 | 7:04 PM CDT | EF0 | Putnam, MO | 0.0 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.